Journal of Behavioral and Brain Science

Volume 2, Issue 1 (February 2012)

ISSN Print: 2160-5866   ISSN Online: 2160-5874

Google-based Impact Factor: 0.80  Citations  h5-index & Ranking

Cisplatin-Induced Posterior Reversible Encephalopathy Syndrome—Brief Report and Review of the Literature

Full-Text HTML  XML Download Download as PDF (Size: 942KB)  PP. 97-101  

ABSTRACT

Cisplatin is one of the most broadly used chemotherapeutic agents. Several central nervous system toxicities have been attributed to this agent, among which is a rare clinicoradiological condition referred to as posterior reversible leukoen-cephalopathy syndrome (PRES) or reversible posterior leukoencephalopathy syndrome (RPLS). PRES is characterized by subacute onset of headache, visual disturbances, confusion, seizures and rarely, coma. This usually reversible syn-drome was associated in the past mainly with hypertension. Several reports have associated the syndrome with several immunosuppressive and chemotherapeutic agents suggesting a disruption of the blood brain barrier due to direct damage to the endothelium and vasogenic edema. This syndrome is readily diagnosed with Computed Tomography (CT) or Magnetic resonance imaging (MRI) studies and quick withdrawal of the causative agent in conjunction with supportive care including rapid hypertension control and reduction of elevated intracranial pressure when needed, usually reverse the neurological symptoms with minimal or even no sequela within several days. In this brief report and review of the literature we describe two cases of PRES in two female patients that occurred a few days after receiving Cisplatin-based chemotherapy. We discuss the clinical presentation, diagnosis and treatment of this syndrome by reviewing the literature. The escalating number of clinical reports of PRES merit further studies of the mechanism of toxicity, appropriate treatment and awareness of physicians to this life threatening entity

Cite this paper

L. Amit, I. Ben-Aharon, T. Tichler, E. Inbar, A. Sulkes and S. Stemmer, "Cisplatin-Induced Posterior Reversible Encephalopathy Syndrome—Brief Report and Review of the Literature," Journal of Behavioral and Brain Science, Vol. 2 No. 1, 2012, pp. 97-101. doi: 10.4236/jbbs.2012.21011.

Cited by

[1] The Beneficial Effects of Sulfur-containing Amino Acids on Cisplatininduced Cardiotoxicity and Neurotoxicity in Rodents.
2018
[2] The beneficial effects of sulfur-containing amino acids on cisplatin-induced cardiotoxicity and neurotoxicity in rodents
2018
[3] Effects of thymoquinone against cisplatin-induced cardiac injury in rats
2016
[4] Pathophysiology of cardiotoxicity induced by nonanthracycline chemotherapy
Journal of Cardiovascular Medicine, 2016
[5] An integrative view of cisplatin-induced renal and cardiac toxicities: Molecular mechanisms, current treatment challenges and potential protective measures
Toxicology, 2016
[6] The effects of N-acetylcysteine on cisplatin-induced changes of cardiodynamic parameters within coronary autoregulation range in isolated rat hearts
Toxicology Letters, 2015
[7] 吉西他宾联合顺铂化疗方案心肌毒性研究
中国医学装备, 2014
[8] Cardiotoxicity: Cisplatin and long-term cancer survivors
International journal of cardiology, 2014

Copyright © 2018 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.